Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 11, NWS Wichita, KS

June 17, 2023Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this tornado warning at Jun 17, 2023, 11:01 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2023, 11:01 PM CDT (04:01 UTC)
Expired
Jun 17, 2023, 11:17 PM CDT
In force
16 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Butler County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:15 PM CDTTSTM WND GST 623 Ese Bel Aire, KS
Jun 17, 11:15 PM CDTTSTM WND GST 623 Ese Bel Aire, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 8:21 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

622 
WFUS53 KICT 180401
TORICT
KSC015-173-180445-
/O.NEW.KICT.TO.W.0011.230618T0401Z-230618T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
1101 PM CDT Sat Jun 17 2023

The National Weather Service in Wichita has issued a

* Tornado Warning for...
  Southeastern Sedgwick County in south central Kansas...
  Southwestern Butler County in south central Kansas...

* Until 1145 PM CDT.
    
* At 1101 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Derby, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wichita and Rose Hill around 1105 PM CDT.
  Eastborough, Mcconnell Air Force Base and East Wichita around 1110 
  PM CDT.
  Andover and Northeast Wichita around 1120 PM CDT.

Other locations impacted by this tornadic thunderstorm include Jabara
Airport and Augusta Municipal Airport.

This includes Interstate 35 between Mile Markers 46 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3750 9726 3754 9730 3780 9726 3762 9696
TIME...MOT...LOC 0401Z 220DEG 32KT 3755 9724 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BUTLER
2 follow-up statements
717 
WWUS53 KICT 180409
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1109 PM CDT Sat Jun 17 2023

KSC015-173-180445-
/O.CON.KICT.TO.W.0011.000000T0000Z-230618T0445Z/
Sedgwick KS-Butler KS-
1109 PM CDT Sat Jun 17 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR EAST
CENTRAL SEDGWICK AND SOUTHWESTERN BUTLER COUNTIES...
    
At 1109 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Rose Hill, moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Andover around 1115 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Augusta Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3756 9717 3758 9720 3775 9717 3762 9696
TIME...MOT...LOC 0409Z 221DEG 36KT 3762 9715 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

BUTLER
231 
WWUS53 KICT 180417
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1117 PM CDT Sat Jun 17 2023

KSC015-173-180427-
/O.CAN.KICT.TO.W.0011.000000T0000Z-230618T0445Z/
Sedgwick KS-Butler KS-
1117 PM CDT Sat Jun 17 2023

...THE TORNADO WARNING FOR EAST CENTRAL SEDGWICK AND SOUTHWESTERN
BUTLER COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3756 9717 3758 9720 3775 9717 3762 9696
TIME...MOT...LOC 0415Z 220DEG 32KT 3768 9709 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 6:47 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 17, 6:47 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Sat Jun 17 2023

.SYNOPSIS...
Issued at 233 PM CDT Sat Jun 17 2023

The early morning weak complex of showers and storms
driven by the lead shortwave, now located over Nebraska, has long
since dissipated. However, it appears to have left behind a diffuse
boundary extending from northeast KS, through south-central Kansas,
and into far northwest OK and the northern TX Panhandle. This
feature will lead to a conditional chance of isolated strong to
severe storms late this afternoon. Following in the footsteps of the
lead shortwave, a rather potent trough located over the southern
Rockies is in the process of ejecting into the the southern/central
plains early this afternoon. This feature will be the primary
support for of complex of strong to severe storms late this evening
through the overnight hours across much of the area.

* Main threats this afternoon, if storms develop, will be large
  hail up to the size of golf balls and wind gusts up to 60 mph.

* Main threats tonight will be wind gusts up to 70 mph and up to
  quarter size hail. A tornado or two along with locally higher
  wind gusts cannot be ruled out across far southern Kansas.

&&

.SHORT TERM...(This afternoon through Monday night)
Issued at 233 PM CDT Sat Jun 17 2023

The diffuse boundary extending from northeast Kansas to northwest
Oklahoma will be the focus for a conditional risk of strong to
severe storms late this afternoon. This baroclinic zone is
becoming more apparent this afternoon with the presence of diurnal
heating. With falling heights in lieu of the arrival of the upper
trough along with modest convergence at the surface, there may be
just enough support to trigger the development of isolated
convection from northeast Kansas to south-central Kansas after
21Z. Despite the atmosphere being uncapped, meager low-level
moisture (for June standards) and modest mid-level lapse rates
will lead to rather skinny CAPE with only about 1500-2000 J/kg of
MLCAPE expected by 21Z this afternoon. So any convection that does
initiate this afternoon will not be explosive by any means. With
weak low level instability, LCLs near 2km, and practically no low
level shear, the tornado threat is near zero with any storms this
afternoon. However, increasing 0-6km shear (generally greater than
40 knots) should be enough to support a severe hail threat with
hail up to golf ball sized, especially after 00Z when mid-level
lapse rates start to become steeper, and marginally better low-
level moisture will be present. Wind gusts up to 60 mph will also
be possible with any storms that develop.

LATE EVENING THROUGH OVERNIGHT TONIGHT (02Z through 09Z) -- With the
arrival of the upper trough across the High Plains, a complex of
strong to severe storms is expected to develop across southeast
Colorado and congeal into an intense MCS by late this afternoon as
it enters into southwest Kansas and the OK/TX Panhandles. Based on
12Z CAMs, it appears the most intense portion of this MCS will stay
along and south of US-54 as it pushes into south-central late this
evening. Bulk shear vectors over 30 knots will be perpendicular to
the orientation of the incoming MCS, thus QLCS-like enhanced areas
of wind embedded within the MCS are possible along with perhaps a
brief tornado or two. All in all, the primary threat will be wind
gusts up to 70 mph with locally higher gusts possible along and
south of US-54. Hail up to quarters also cannot be ruled out. This
complex of storms is expected to lose its punch as it continues
eastward into the overnight hours, so the threat of severe weather
will be a touch less across southeast Kansas. However, 60 mph wind
gusts will remain possible across that area as the MCS passes
through.

SUNDAY & MONDAY -- A few lingering showers are possible early Sunday
morning across far eastern Kansas in the wake of tonight's storms.
Upper level cloud debris will likely limit strong diurnal heating
throughout the day on Sunday, so high temperatures have been lowered
to the mid to low 80s along and east of the Kansas Turnpike as a
result. Much warmer temperatures are expected for Monday as a strong
upper ridge builds over central plains. Many locations may see
their warmest temperatures since early May.

.LONG TERM...(Tuesday through Saturday)
Issued at 233 PM CDT Sat Jun 17 2023

A rather odd weather pattern is progged for much of next week with
upper ridging over the Great Lakes and northern Mexico and deep
upper troughing over the western CONUS with a cutoff upper low over
the southeastern CONUS. It leaves Kansas in a rather awkward saddle
point within the upper flow. The strong upper ridging across Mexico
and southwest Texas will likely influence much of the forecast area
more than the western upper trough will. This will likely lead to
dry and very warm conditions prevailing for much of next week. A
couple of weakening shortwaves may try to sneak over the central
plains next week. Should this occur, a couple of small chances for
showers and storms may be possible. The best chance appears to be
Tuesday evening across central Kansas. However, for the most part,
storm chances will be limited to the High Plains and much of
Nebraska.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 640 PM CDT Sat Jun 17 2023

A line of thunderstorm activity will be approaching the region
during night. All terminals are expected to get into this activity
but it is not expected to start until closer to 02Z to 04Z
tonight. KRSL, KGBD and KSLN are likely to see the less intense
portion of this activity but 40kts winds are still a possibility
as the initial line of thunderstorms comes through. KHUT and KICT
are the most likely to see the higher level winds tonight around
04z with KICT having the best chance for 55KT+ winds for a short
period tonight. Once the initial line comes through, the winds
will die off to a more manageable level before the thunder and
rain stops around 09Z to 10Z tonight. KCNU will be the last
terminal to get the thunder and will likely see the
thunderstorm/shower activity come to an end toward daybreak. After
that time, VFR conditions are expected for all terminals for the
remainder of the TAF period.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  85  65  93 /  70  10   0   0
Hutchinson      61  86  63  94 /  60  10   0   0
Newton          62  84  63  93 /  70  10   0   0
ElDorado        62  82  64  90 /  70  20   0   0
Winfield-KWLD   63  83  64  92 /  70  10   0   0
Russell         60  87  62  95 /  50  10   0   0
Great Bend      60  85  62  93 /  50  10   0   0
Salina          62  87  63  96 /  60  10   0   0
McPherson       61  85  62  93 /  70  10   0   0
Coffeyville     65  82  65  92 /  80  40  10   0
Chanute         65  81  64  91 /  80  40  10   0
Iola            64  81  63  90 /  80  40  10   0
Parsons-KPPF    65  82  64  91 /  80  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...JC
SHORT TERM...JC
LONG TERM...JC
AVIATION...Metzger
Hazardous weather outlook, Jun 17, 9:51 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
951 PM CDT Sat Jun 17 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
951 PM CDT Sat Jun 17 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of storms will move into the area late this evening
through the overnight hours. The main threats with these storms
will be damaging winds around 65 to 75 mph and up to quarter size
hail. Locally higher wind gusts are possible along the Kansas-
Oklahoma border.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Lingering showers and storms are possible across southeast Kansas
early Sunday morning.

Afternoon heat indices will climb to 95 to 100 degrees for Monday
through Wednesday.

A few showers and thunderstorms may return for Tuesday night
through Thursday night. A few strong storms may be possible with
this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jun 17, 10:40 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1040 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     Tstm Wnd Gst     Hutchinson Airport      38.07N 97.86W
06/17/2023  M62 MPH          Reno               KS   ASOS

&&

CDJ
Local storm report, Jun 17, 10:41 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1041 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     Tstm Wnd Gst     5 SSE Goddard           37.59N 97.54W
06/17/2023  E62 MPH          Sedgwick           KS   Public

&&

Metzger
Local storm report, Jun 17, 10:47 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1047 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     Tstm Wnd Gst     3 E Hutchinson          38.07N 97.86W
06/17/2023  M66 MPH          Reno               KS   ASOS

&&

Metzger
Local storm report, Jun 17, 10:48 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1048 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     Tstm Wnd Gst     1 N Conway Springs      37.40N 97.64W
06/17/2023  E62 MPH          Sumner             KS   Public

&&

Metzger
Local storm report, Jun 17, 10:52 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1052 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     Tstm Wnd Gst     1 SSE Wichita Eisenhowe 37.65N 97.43W
06/17/2023  M60 MPH          Sedgwick           KS   ASOS

&&

Metzger
Local storm report, Jun 17, 10:57 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1057 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     Tstm Wnd Gst     1 SE Wichita Eisenhower 37.65N 97.43W
06/17/2023  M71 MPH          Sedgwick           KS   ASOS

&&

Metzger

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:34 PM CDTSpecial Weather StatementICTChase41 min
Jun 17, 8:38 PM CDTSevere Thunderstorm WarningICTButler, Chase67 min
Jun 17, 8:49 PM CDTSpecial Weather StatementICTHarvey26 min
Jun 17, 8:50 PM CDTSpecial Weather StatementICTHarvey25 min
Jun 17, 9:15 PM CDTSpecial Weather StatementICTReno, Rice30 min
Jun 17, 9:21 PM CDTSpecial Weather StatementICTHarvey24 min
Jun 17, 9:29 PM CDTSevere Thunderstorm Warning Considerable damage threatICTHarper, Kingman, Sumner61 min
Jun 17, 9:31 PM CDTSpecial Weather StatementICTBarton29 min
Jun 17, 9:34 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion56 min
Jun 17, 9:35 PM CDTSevere Thunderstorm WarningICTBarton55 min
Jun 17, 9:40 PM CDTSpecial Weather StatementICTKingman35 min
Jun 17, 9:40 PM CDTTornado WarningICTHarper6 min
Jun 17, 9:45 PM CDTSevere Thunderstorm WarningICTKingman, Reno47 min
Jun 17, 10:11 PM CDTSevere Thunderstorm Warning Considerable damage threatICTKingman, Reno, Sedgwick, Sumner64 min
Jun 17, 10:23 PM CDTTornado WarningICTHarvey, Sedgwick19 min
Jun 17, 10:28 PM CDTSevere Thunderstorm WarningICTRussell17 min
Jun 17, 10:32 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Harvey, Reno, Sedgwick, Sumner58 min
Jun 17, 10:48 PM CDTTornado WarningICTCowley, Sumner10 min
Jun 17, 10:52 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Reno, Rice53 min
Jun 17, 11:04 PM CDTAreal Flood WarningICTHarvey4 hr
Jun 17, 11:18 PM CDTTornado WarningICTButler, Sedgwick27 min
Jun 17, 11:26 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler, Chase, Chautauqua, Cowley, Elk, Greenwood and 5 more64 min
Jun 17, 11:29 PM CDTAreal Flood WarningICTSedgwick4 hr
Jun 17, 11:41 PM CDTSpecial Weather StatementICTSaline34 min
Jun 18, 12:07 AM CDTSpecial Weather StatementICTChase38 min
Jun 18, 12:26 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood, Montgomery, Wilson64 min
Jun 18, 12:44 AM CDTSpecial Weather StatementICTChase46 min
Jun 18, 1:04 AM CDTSpecial Weather StatementICTLabette41 min
Jun 18, 1:54 AM CDTSpecial Weather StatementICTLabette36 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.